Virginia, 2023

Hail and Damaging Wind in Virginia, June 4, 2023

June 4, 2023 · NWS RNK · 2 events in 1 county or zone

An upper level storm system moving over the region, combined with a moist airmass, triggered a few late afternoon severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An upper level storm system moving over the region, combined with a moist airmass, triggered a few late afternoon severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 4:31 PM EST, 1 minute earlier.

Area forecast discussion, Jun 4, 4:31 PM EST, 1 minute before
Area Forecast Discussion
National Weather Service Blacksburg VA
531 PM EDT Sun Jun 4 2023

.SYNOPSIS...
An upper level low will persist over the New England states and
keep the Mid Atlantic cooler than normal for the next couple
days. A cold front should arrive by Wednesday to bring the
next widespread chance of showers and thunderstorms.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 515 PM EDT Sunday...

...Thunderstorms near Appalachian Divide This Evening...

Combination of daytime heating (CAPE near 2000 j/kg) and
convergence along the Appalachian Divide (vcnty of Bluefield)
is resulting in north-south axis of thunderstorm development.
There have been reports of up to marble size hail and heavy
rain...with radar estimating upwards of 1.75 inches of rain
between Bluefield and Burkes Garden. Have bumped up pops for the
western part of the New River Valley through 9PM...with chance
for showers as far east as route 100 (Pearisburg-Dublin-
Hillsville).

Expecting shower storm activity to diminish after the loss of
daytime heating. CAMs maintain low chance pops across the
western CWA until about midnight.

Beyond that...confidence is high in cooler than normal
temperatures through tonight.

With the backdoor front now stalling across central North
Carolina, locations to the north continue to be exposed to a
cool northeast flow wedging against the eastern slopes of the
Blue Ridge. More clouds and patchy fog are likely for later
tonight as the cool wedge establishes itself more firmly across
the Piedmont. Temperatures will drop into the 50s overnight, but
they should rise towards the 70s during tomorrow after clouds
gradually begin to thin towards midday on Monday. Another chance
of isolated afternoon showers and thunderstorms will be
possible along the southern Blue Ridge from Boone to Floyd. The
storms will move more towards the southeast on Monday afternoon
due to the easterly flow weakening across the Appalachian
Mountains.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 130 PM EDT Sunday...

The short term forecast begins with a weak surface boundary
exiting the area in response to a weak upper level shortwave
diving south which amplifies the Eastern U.S. Upper level trof.
This may result in a few showers across the far southeastern
portion of our forecast area Monday evening, but most areas will
be dry.

Dry weather continues Tuesday although a cold front will be
pushing south in response to another upper level wave rotating
around a upper level low off the New England coast. With this
feature north of our area through Tuesday, kept chances of
precipitation out of the forecast.

The best chance for precipitation during the short term period
will be Wednesday afternoon/evening as a stronger upper level
wave and jet streak approach from the north, enhancing upper
level divergence. While the deeper moisture and greater
instability will remain to our south, enough moisture will be in
place for scattered showers, perhaps some isolated storms to
develop, especially in our southern most counties.

NBM temps were used for this period.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
As of 100 PM EDT Sunday...

Above average confidence for below normal temperatures through
Saturday...

The long range deterministic models are in general agreement
that an anomalously deep upper level trof will cover most of
the east coast and Mid-Atlantic region at least into the early
part of next weekend...with the NCEP Ensemble model run
forecasting 500mb heights to be at least 2-3 standard deviations
below normal. This provides high confidence that temperatures
during this period will be below average, and shaved a few
degrees off guidance low temperatures for Friday and Saturday
mornings.

The WPC Clusters show that by next weekend there in increasing
uncertainty in the models on how fast this trof lifts, so the
confidence in temperatures Sunday, and to some degree, Saturday
are lower than average.

As for precipitation chances, while PWAT values remain below
normal during the entire long term period, a robust upper
level shortwave digging south from the Great Lakes through the
Mid-Atlantic region on Thursday may spawn scattered showers and
isolated storms, but instability levels will be meager. While
there are some signals PWAT values increase on Sunday which may
help trigger widely scattered showers and storms, with the
higher than normal uncertainty regarding the timing of the
departing upper level trof, confidence in the POP forecast is
low.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
As of 150 PM EDT Sunday...

A cool northeast flow continues to wedge clouds along the
eastern slopes of the Blue Ridge, which is keeping ceilings at
MVFR for most locations except at BLF where clouds have risen
enough to allow conditions to improve to VFR. Conditions will
try to improve towards VFR at the other terminals later this
afternoon although it is still doubtful if BCB makes it that
far. There is a chance of isolated convection in the afternoon
with BLF having the highest odds of thunder.

Confidence is high in low clouds and patchy fog spreading again
for tonight across a good portion of the Mid Atlantic. Ceilings
will fall towards MVFR or IFR. BCB, BLF, and LWB have the
highest risk of fog by early Monday morning. However, clouds
should eventually scatter and allow VFR conditions to return
towards midday Monday. Afternoon shower and thunderstorm chances
will be confined to the southern Blue Ridge.

EXTENDED AVIATION OUTLOOK...

Fog and low clouds do not appear as likely for Monday night into
Tuesday morning, and VFR conditions are anticipated during
Tuesday with any chances of afternoon convection appearing to
be slim. Those chances should increase by Wednesday as a cold
front approaches and crosses the Mid Atlantic into Thursday.
Drier air may arrive by Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PW
NEAR TERM...PM/PW
SHORT TERM...PH
LONG TERM...PH
AVIATION...PW
Hazardous weather outlook, Jun 4, 12:57 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
157 PM EDT Sun Jun 4 2023

NCZ001-002-018-VAZ007-009>012-015-WVZ042>044-507-508-051800-
Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Grayson-
Mercer-Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
157 PM EDT Sun Jun 4 2023

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe weather this afternoon as a few
storms could produce damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003>005-019-020-VAZ032-043-051800-
Surry-Stokes-Rockingham-Wilkes-Yadkin-Patrick-Henry-
157 PM EDT Sun Jun 4 2023

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia and southwest
Virginia.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a marginal risk of severe weather on Monday afternoon as a
few storms could produce damaging winds and large hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ006-VAZ013-014-016>020-022>024-033>035-044>047-058-059-051800-
Caswell-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Franklin-Bedford-Amherst-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
157 PM EDT Sun Jun 4 2023

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PW

In the hours before

Special weather statement, Jun 4, 3:44 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
444 PM EDT Sun Jun 4 2023

VAZ007-010-012-042115-
Tazewell VA-Bland VA-Wythe VA-
444 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of
southeastern Tazewell, western Bland and northwestern Wythe Counties
through 515 PM EDT...

At 443 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluefield, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Tazewell...
Ceres...
Bastian...
Burkes Garden...
Clear Fork...
and Gratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3729 8131 3724 8123 3726 8118 3724 8111
      3688 8117 3695 8138 3701 8144 3699 8148
      3702 8147 3700 8153 3703 8163
TIME...MOT...LOC 2043Z 020DEG 21KT 3720 8125

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

KK
Special weather statement, Jun 4, 4:13 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT Sun Jun 4 2023

VAZ007-009-042145-
Tazewell VA-Smyth VA-
513 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of
northwestern Smyth and south central Tazewell Counties through 545 PM
EDT...

At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Asberrys, or 9 miles southwest of Tazewell, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Marion...
Saltville...
Asberrys...
Hungry Mother State Park...
Broadford...
Allison Gap...
and Atkins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3709 8166 3703 8146 3702 8145 3677 8143
      3687 8178 3688 8178
TIME...MOT...LOC 2113Z 019DEG 14KT 3699 8159

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KK
Special weather statement, Jun 4, 4:17 PM EST, 15 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
517 PM EDT Sun Jun 4 2023

VAZ007-010-WVZ042-042200-
Tazewell VA-Bland VA-Mercer WV-
517 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of
northeastern Tazewell, central Bland and southwestern Mercer Counties
through 600 PM EDT...

At 516 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bluefield, moving south at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluefield...
Burkes Garden...
Bastian...
Pocahontas...
Bramwell...
Ceres...
and Clear Fork.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3739 8128 3736 8112 3702 8117 3705 8122
      3702 8127 3706 8154
TIME...MOT...LOC 2116Z 019DEG 14KT 3724 8127

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

KK
Special weather statement, Jun 4, 4:21 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
521 PM EDT Sun Jun 4 2023

VAZ010-011-013-WVZ042-044-042200-
Giles VA-Pulaski VA-Bland VA-Mercer WV-Monroe WV-
521 PM EDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of
north central Pulaski, western Giles, northeastern Bland,
southeastern Mercer and southwestern Monroe Counties through 600 PM
EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Peterstown, moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pearisburg...
Narrows...
Peterstown...
Poplar Hill...
Rich Creek...
Glen Lyn...
and Willowton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3745 8089 3743 8086 3748 8082 3745 8065
      3713 8067 3719 8100
TIME...MOT...LOC 2121Z 011DEG 13KT 3740 8078

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KK

The radar

The Roanoke radar (KFCX), 95 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Tazewell

When
June 4, 4:32 PM EST
Where
Tazewell County, 0.88 mi SE of Burkes Garden
Measured
1 in hail
Reported by
COOP Observer
Coordinates
37.090, -81.340

Thunderstorm Wind, Tazewell

When
June 4, 4:37 PM EST
Where
Tazewell County, 0.33 mi W of Little Town
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
COOP Observer
Coordinates
37.120, -81.356

Several trees downed by thunderstorm winds along Virginia State Route 623.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108810, 1108812.